|want a baby
Oct 18, 2006
I started my hiv treatment a year ago and my cd4 was 77. One year last, my last doctor visit, my tcell count had skyrocketted to 577 and I have been undetectable from the time I went on medication. My Dr initially asked me not to get excited about my count when it went from 207 to 459 because she thought it could have been a lab error but that proved her wrong at my last visit. Not to bore you, I am trying to have a baby and am on the notorious sustiva in combination with truvada. Is my current count good enough for me to get pregnant or rather stop taking sustiva? Secondly, if I decided to completely go off meds for the pregnancy,will I be safe? I want a baby so bad.
Response from Dr. Luzuriaga
It sounds as if you have been on meds for a year and have had an excellent response to treatment. Most experts would recommend that you continue on treatment to optimize your health. This is particularly important if you are thinking of having a baby. Tretament to optimize your health and to suppress the virus will give you the best chance of having a healthy, HIV uninfected baby.
However, as you point out, Efavirenz (Sustiva) has been associated with birth defects and is not recommended for use by pregnant women. There are many other antiretrovirals available and you should talk with your care provider about what would be a suitable alternative regimen for you. Ideally, you would switch off the Sustiva-containing regimen and on to the new regimen for a couple of months before you get pregnant in order to be sure that you are tolerating the new regimen and that your viral load and CD4 T cell count are stable.
There is a lot of good information on this web site regarding antiretroviral use during pregnancy to optimize maternal health and to prevent mother-to-child HIV transmission. The "Guidelines for the Use of Antiretrovirals During Pregnancy" is a good place to start.
- Chills After Sex With Sex Worker Worried I Have HIV
- Dry Mouth After Anal Sex Worried I Have HIV
- Groin Pain After Sex With Hooker Condom Broke Worried I Have HIV
- Itchy Vagina After Genital Rubbing Sign Of HIV AIDS
- Painful Red Spots After Licking Vagina Worried I Have HIV
- Red Spots After Giving Oral Sex What Are The Chances Of HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.